Flood, Berks
- When
- July 1, 3:20 PM EST to 4:20 PM EST
- Where
- Berks County, 0.61 mi WNW of Reading to 0.87 mi NNE of Reading
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.353, -75.931
High water at 5th and 12th. 1.3 inches in 11 minutes.
Strong to severe thunderstorms developed in the afternoon and evening hours of the 1st ahead of a cold front. Several of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong to severe thunderstorms developed in the afternoon and evening hours of the 1st ahead of a cold front. Several of the storms produced damaging winds. Heavy rains from the storms did result in some localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 2:43 PM EST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
343 PM EDT Sat Jul 1 2017
.SYNOPSIS...
Low pressure south of Hudson Bay will track east tonight
through Sunday and will drag a cold front through the region
late tonight. Several weak disturbances will pass through the
Northeast and Mid-Atlantic Monday and Tuesday. High pressure
moves offshore on Wednesday, and then several waves of low
pressure will impact the area late in the new week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A Severe Thunderstorm Watch in effect for eastern Pennsylvania,
portions of northern New Jersey, northern and central Delaware,
as well as the eastern shore of Maryland until 9 pm.
A line of showers and thunderstorms is approaching our area
from the west this afternoon. A surface trough has reestablished
itself to our west ahead of an approaching cold front and will
continue to move eastward through the afternoon and into this
evening. Instability has built east of this trough while a short
wave/vorticity impulse aloft is approaching from the west as
well. This has lead to the building and strengthening line of
showers and thunderstorms. While instability has built
everywhere, the best combination of instability and shear is
expected to be across eastern Pennsylvania and Northern New
Jersey, and portions of the Delmarva. These areas have the best
chance of seeing the strongest thunderstorms this afternoon and
this evening, hence the Severe Thunderstorm Watch. Even outside
of the watch areas, strong storms may occur later this afternoon
and evening. The most likely timing is from now-9 pm.
As the short wave/vorticity impulse slides to the east this
evening and instability wanes, the shower and thunderstorm
activity will diminish into the evening as well. It is possible
the storms may die out before reaching the coast. Then a cold
front is expected to move across the area during the overnight
hours and into early Sunday morning. This will allow for dew
points to lower some by daybreak. Overnight lows are not
expected to drop significantly however. There may even be some
patchy fog overnight tonight, however, we are not expecting any
widespread dense fog at this time.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front moves offshore by early Sunday morning, and
winds become northwesterly or westerly during the day. A mostly
dry forecast is expected as PW values drop below 1 inch, and no
strong short wave/vorticity impulses are expected. Little if any
wind gusts are expected, with winds around 5-10 mph through the
day. Temperatures will be several degrees warmer on Sunday,
however dewpoints will be much lower, so heat index values will
be below advisory levels.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Cold front that passed through the region tonight through
Sunday morning will hang over the Mid-Atlantic, just south of
the MD/DE, Sunday night before drifting farther south towards
the Carolinas on Monday. Meanwhile, surface high pressure builds
in from the north and west as a sharpening upper trough digs
into the Northeast. Several weak upper level shortwaves will
dive into the base of the trough as it passes through the
Northeast.
With the influence of the surface high building into the Great
Lakes and Ohio Valley from Sunday night through Tuesday night,
conditions should remain stable enough to keep widespread
showers and thunderstorms from developing. In addition, surface
dewpoints will be relatively low during this time, as a drying
west wind should mix down enough dry air on Monday for dewpoints
in the upper 50s to low 60s. Dewpoints may then be a few
degrees higher on Tuesday (Independence Day) as winds will be
light enough for afternoon sea breeze development, and the
onshore flow ushers in moisture off the Atlantic. Either way, it
all depends on where each shortwave tracks, and do not have
much more than slight chance-low chance PoPs during this time.
For the afternoon of Independence Day, will keep slight chance
PoPs confined to the southern half of the CWA, as there may be a
bit more interaction with an approaching shortwave and the old
frontal boundary stalled to the south.
Highs on Monday will be in the upper 80s to around 90, and then
may be a couple of degrees cooler on Tuesday with the onshore
flow.
The center of the high passes north of the region, into
northern NY state, Wednesday morning, and then moves offshore
Wednesday night. Meanwhile, another upper trough/500 MB low digs
into the Midwest, and surface low pressure develops out ahead
of it. The stationary boundary across the Mid-Atlantic states
will begin to lift back north as a warm front, and mainly
afternoon convection will fire up out ahead of that approaching
warm front.
Warm front continues to approach Wednesday night and should
lift north through most of the region Thursday. This brings back
an increase to the humidity across the region, as surface
dewpoints rise back up through the 60s and low 70s. This sets
the stage for potentially heavy rain Thursday afternoon as low
pressure continues to approach from the west, and passes mainly
to the north Thursday night. Likely PoPs look good for mainly
northern and western zones Thursday afternoon, and then high
chance PoPs on tap for Thursday night.
For Friday and Saturday, weak areas of low pressure approach
from the west, possibly touching off scattered showers and
thunderstorms. Will generally carry slight chance-chance PoPs
for now given uncertainty.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR CIGS are now in place this afternoon. However, a line of
showers and thunderstorms will move across the area this
afternoon and evening which will lead to a brief period of
reduced conditions. VSBYS may drop to 1-2SM and winds could gust
30-40 knots with the strongest thunderstorms. Once the showers
and thunderstorms move past the area and weaken, VFR conditions
should remain for the beginning of the overnight hours. Some
patchy light fog may develop later in the night into Sunday
morning, as VSBYS could drop to 4-5SM.
Sunday will be VFR with some scattered clouds during the
afternoon around 5,000-6,000 feet.
Winds should generally be 5-10 knots out of the south-southwest
today, before becoming westerly overnight, northwesterly by
early Sunday morning, then southwesterly again during the day.
Some gusts around 15-20 knots may occur this afternoon into the
evening for some areas. No gusts are expected on Sunday.
&&
.MARINE...
The Dense Fog Advisory has been cancelled for the New Jersey
Atlantic coastal waters as fog has dissipated. The Small Craft
Advisory will remain however as winds are beginning to increase.
It is possible that the lower Delaware Bay might need to be
extended a couple of hours.
There is a chance of showers and thunderstorms later this
afternoon/early evening which may create locally higher winds
and waves.
OUTLOOK...
Sunday night through Monday night...Winds and seas below SCA
criteria. W-SW winds 10-15 KT. Occasional gusts to 20 KT Monday
afternoon. Isolated showers and thunderstorms possible.
Tuesday through Tuesday night...Sub-SCA conditions. Winds shift
to a NE flow 5-10 KT. Isolated showers and thunderstorms
possible at southern NJ and DE ocean waters, and DE Bay.
Wednesday...Sub-SCA conditions. E winds around 10 KT. Scattered
showers and thunderstorms possible.
Thursday...Sub-SCA conditions. S winds 10-20 KT. Scattered
showers and thunderstorms.
.RIP CURRENTS...
There continues to be a moderate risk for the development of
dangerous rip currents for this afternoon and evening along the
New Jersey shore with seas 3-4 on the ocean with around a 5
second southerly period and southerly winds around 15-20 knots.
The risk for Delaware is low.
Conditions for Sunday look to be lower than today with seas
lowering to 2-3 feet, and winds weakening and becoming more
offshore.
Based on the latest forecasted conditions, there should be a
low risk for the development of dangerous rip currents on Monday
and Tuesday.
Remember! Low risk does not mean no risk! So for safety, swim
only where the lifeguards can see you, and be aware for changing
conditions.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ450>455.
Small Craft Advisory until 6 PM EDT this evening for ANZ431.
&&
Synopsis...MPS
Near Term...Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Robertson/MPS
Marine...Robertson/MPSHazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EDT Sat Jul 1 2017 DEZ001-MDZ008-012-NJZ001-007>010-015-PAZ054-055-060>062-070-071- 101>106-021945- New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset- Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EDT Sat Jul 1 2017 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ002-MDZ015-019-020-021945- Kent-Queen Annes-Talbot-Caroline- 340 PM EDT Sat Jul 1 2017 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware and northeast Maryland. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ003-NJZ012-013-016>023-027-021945- Inland Sussex-Middlesex-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington- 340 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ014-024>026-021945- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 340 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ004-021945- Delaware Beaches- 340 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ431-450>455-021945- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-021945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- 340 PM EDT Sat Jul 1 2017 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
238 PM EDT SAT JUL 1 2017
PAZ060-061-011930-
Lehigh-Berks-
238 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS AND WEST CENTRAL
LEHIGH COUNTIES...
At 238 PM EDT, a strong thunderstorm was located near Strausstown, or
7 miles northeast of Myerstown, moving northeast at 35 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Kutztown, Hamburg, Fleetwood, Womelsdorf, Wernersville, Newmanstown,
Topton, Leesport, Shoemakersville, Bernville, Lyons, Strausstown,
Lenhartsville, Fairview Hgts, Wanamakers, New Tripoli and Centerport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4065 7598 4070 7583 4072 7580 4056 7560
4030 7612 4036 7621 4039 7627 4047 7639
TIME...MOT...LOC 1838Z 226DEG 31KT 4046 7624
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
322 PM EDT SAT JUL 1 2017
PAZ054-055-060>062-011945-
Lehigh-Monroe-Northampton-Berks-Carbon-
322 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
LEHIGH...CARBON...SOUTHWESTERN MONROE AND WEST CENTRAL NORTHAMPTON
COUNTIES...
At 321 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Shumans to near Bainbridge. Movement was
east at 40 mph.
Winds up to 50 mph and half inch hail are possible with these storms.
Locations impacted include...
Reading, Lehighton, Wyomissing, Palmerton, Kutztown, Jim Thorpe,
Hamburg, Slatington, Fleetwood, Sinking Spring, Laureldale,
Nesquehoning, Womelsdorf, Weatherly, Wernersville, Newmanstown,
Walnutport, Leesport, Adamstown and Shoemakersville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7625 4058 7605 4057 7602 4065 7598
4074 7576 4083 7590 4092 7598 4101 7573
4103 7574 4104 7576 4107 7539 4017 7593
4049 7643
TIME...MOT...LOC 1921Z 262DEG 34KT 4094 7627 4012 7664
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
405 PM EDT SAT JUL 1 2017
PAZ060-101>103-012045-
Western Montgomery-Western Chester-Eastern Chester-Berks-
405 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...NORTHEASTERN CECIL...SOUTHEASTERN BERKS...WEST CENTRAL
MONTGOMERY AND CHESTER COUNTIES...
At 404 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Denver to near Holtwood. Movement was
east at 25 mph.
Winds up to 50 mph and pea size hail are possible with these storms.
Locations impacted include...
Reading, Pottstown, Coatesville, Wyomissing, Downingtown, Kennett
Square, Birdsboro, Oxford, Sinking Spring, Parkesburg, West Grove,
Wernersville, Honey Brook, Elverson, New Morgan, Glen Roy, Pughtown,
Mount Vernon, Ladenberg and Gilbertsville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4036 7557 3978 7573 3972 7577 3973 7612
3976 7606 3981 7603 3983 7604 3987 7599
3994 7598 3995 7600 4004 7593 4011 7594
4014 7588 4032 7615
TIME...MOT...LOC 2004Z 271DEG 23KT 4025 7617 3980 7630
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
412 PM EDT SAT JUL 1 2017
MDZ008-012-015-019-020-012045-
Queen Anne's-Talbot-Cecil-Kent-Caroline-
412 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TALBOT...QUEEN
ANNE'S...NORTHWESTERN CAROLINE...KENT AND CECIL COUNTIES...
At 409 PM EDT, radar indicated a line of strong to severe
thunderstorms west of the Chesapeake Bay. Movement was east at 40
mph.
Portions of this line are severe and could still be severe when they
move into the northeastern Maryland shore shortly before 5 PM.
Please continue to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.
Locations impacted include...
Easton, Elkton, Centerville, Talbot, Chestertown, Centreville, North
East, Romancoke, Rising Sun, Rock Hall, Charlestown, St. Michaels,
Church Hill, Cecilton, Oxford, Millington, Sudlersville, Betterton
and Old Town.
LAT...LON 3886 7626 3879 7620 3881 7620 3897 7625
3884 7637 3885 7638 3896 7636 3904 7631
3900 7617 3902 7619 3917 7628 3952 7598
3972 7623 3971 7580 3915 7581 3867 7617
3878 7629 3867 7634 3876 7638
TIME...MOT...LOC 2009Z 247DEG 45KT 3969 7665 3910 7666 3873 7708
SFJThe Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
12 thunderstorm wind, 4 flood, 4 flash flood, 2 heavy rain. Local standard time, as filed.
High water at 5th and 12th. 1.3 inches in 11 minutes.
Vehicles briefly stuck in high water.
Several trees downed due to thunderstorm winds.
Tree fell onto a railroad track in Topton.
A tree was downed by thunderstorm winds.
Several large branches down.
Donwed Trees and wires on several roads.
Winds led to a partial roof collapse on Schantz rd.
Flooding reported on roads with 2.16 inches of rain falling.
A high water rescue occurred in a hotel parking lot on Bulldog drive in south Whitehall township. Also, A minivan was trapped in high water at the intersection of MacArthur and Mickley roads.
Measure gust in South Allentown with small branches on the roadways.
Multiple trees and power lines downed due to thunderstorm winds in North Catasauqua.
A plane was flipped at Lehigh Valley International. Another plane lost it's front landing gear. Roof, skylight and window damage also occurred on the southwest side of the terminal buildings. A tree fell onto another plane.
Measured at the Lehigh Valley Intl Airport.
A minivan was trapped in high water at the intersection of Macarthur and Mickley roads.
A high water rescue occurred near the intersection of Lehigh and 33rd street.
A downed tree on Trumbauersville and carvers hill road.
Two and a quarter inches of rain fell in under 30 minutes.
Just under two and a half inches of rain fell in 30 minutes.
A road was flooded near the intersection of Meadow drive and Park avenue.
Localized flooding near Ancient Oaks and along Hamilton Blvd.
Several trees and power lines down in Abington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701745, 704699, 698884, 698888, 698889, 698896, 698893, 698897, 698879, 698877, 698886, 698890, 698891, 698885, 701744, 698878, 698894, 698882, 698883, 698880, 698881, 698895.